Texas, 2005

Hail and Damaging Winds in Texas, May 29 to 30, 2005

May 29 to 30, 2005 · NWS BRO · 9 events in 5 counties and zones

Large clusters of severe thunderstorms affected Deep South Texas beginning on the evening of May 29 and extending through the early morning hours of May 30. The event began as storms produced large hail over Zapata and Kenedy counties during the early evening hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Large clusters of severe thunderstorms affected Deep South Texas beginning on the evening of May 29 and extending through the early morning hours of May 30. The event began as storms produced large hail over Zapata and Kenedy counties during the early evening hours of the 29th. The cluster over Zapata county slowly proceeded southeast as a severe thunderstorm complex eventually producing large hail over Starr county later that evening.Another complex of storms proceeded into Hidalgo and Cameron counties. Strong thunderstorm wind gusts to 70 mph were measured in McAllen during the early morning hours of the 30th. Elsewhere, strong thunderstorm winds damaged the roofs of several homes, overturned a mobile home, and downed trees and power lines just to the northwest of Brownsville. Similarly, powerful thunderstorm winds also produced damage to a barn in Harlingen where beams used to support the structure were twisted.Finally the storm proceed to coastal sections of Cameron county where it produced significant damage to the White Sands Motel. According to media reports, the roof was ripped off, wind damage affected several units, and a parked car was moved several feet. A National Weather Service storm survey conducted later that morning, concluded that the damage pattern was consistent with those that occur during straight-line wind events in association with downburst formation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 29, 4:10 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 29, 4:10 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
510 PM CDT SUN MAY 29 2005

.DISCUSSION...POSTED A SMALL CRAFT ADVISORY FOR THE LAGUNA MADRE
FROM OBSERVATION OF NEAR GALE FORCE GUSTS.
&&

.PREV DISCUSSION...THOUGH SKIES ARE SUNNY ACROSS DEEP SOUTH TEXAS
THIS AFTERNOON...THE INGREDIENTS APPEAR TO BE IN PLACE TO SUPPORT A
WEATHER SYSTEM DEVELOPING OVER EAST TEXAS...WHICH MAY IN TURN AFFECT
DEEP SOUTH TEXAS LATER THIS EVENING AND TONIGHT.

OTHERWISE...THE HEMISPHERIC PATTERN WILL REMAIN FLUID WITH RESPECT
TO DEEP SOUTH TEXAS...WITH NO DOMINANT FEATURE TAKING CONTROL
THROUGH THE FORECAST PERIOD. THE POLAR JET HAS LOST PENETRATING
POWER TO DIG SOUTH AT THIS POINT. RATHER...LOCAL WEATHER WILL BE
MORE AT THE MERCY OF SHORT WAVES MOVING ACROSS IN THE FLOW. ANY
SHORT WAVES WILL GENERALLY BE STEERED NORTH OF THIS AREA...BUT MAY
DIP JUST FAR ENOUGH SOUTH SPARK SOME WEATHER...OR CAUSE WEATHER FROM
FARTHER NORTH TO MOVE SOUTH. AS IS THE CASE FOR TONIGHT...H5
DISTURBANCES SHOW UP WEDNESDAY NIGHT THROUGH THURSDAY MORNING...WITH
ANOTHER WEAKNESS FOR DEEP SOUTH TEXAS DEVELOPING OFF THE COAST
FRIDAY NIGHT THROUGH SATURDAY.

TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY ABOVE NORMAL FOR THE
FORECAST.
&&

.SYNOPTIC...SOUTH WINDS HAVE INCREASED BRINGING HOT...DRY AIR INTO
DEEP SOUTH TEXAS AND REMOVING ANY SIGNIFICANT CLOUD COVER. THE AREA
TO THE IMMEDIATE NORTH OF DEEP SOUTH TEXAS IS IN A MODERATE RISK
CATEGORY FOR SEVERE WEATHER LATER TODAY AND TONIGHT...WHILE DEEP
SOUTH TEXAS REMAINS IN A SLIGHT RISK AREA. IT IS EXPECTED THAT WITH
AN UNSTABLE AIR MASS...HEATING AND UPPER LEVEL INSTABILITY...
CONVECTION WILL BREAK OUT LATER TODAY...WITH THE RISK OF OUTFLOW
BOUNDARIES OR SQUALL LINES MOVING SOUTH. POTENTIAL HAZARDS INCLUDE
STRONG GUSTY WINDS...HAIL AND EVEN THE SMALL POSSIBILITY OF A
TORNADO.
&&

.MARINE...AT NOON BUOY020 REPORTED SOUTHEAST WINDS AT 16 KNOTS.
WINDS ARE BREEZY WITH RIDGING OVER THE GULF AND LOW PRESSURE IN WEST
TEXAS. SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING AND
OVERNIGHT AS THUNDERSTORMS DEVELOP FARTHER TO THE NORTH AND
PROPAGATE SOUTH ALONG THE COAST. SOUTHEAST WINDS WILL REMAIN
THROUGH THE MIDDLE OF NEXT WEEK...WITH SEAS REMAINING IN THE 3 TO 5
FOOT RANGE. SHOWER ACTIVITY IS POSSIBLE DURING THE NIGHT DURING THE
WEEK AHEAD.
&&

.AVIATION...WINDS HAVE INCREASED...ESPECIALLY AROUND BRO...AND REACH
UP THROUGH 8KFT. DRIER SOUTH WINDS HAVE RESTRICTED CU FORMATION
TODAY AND THIS SHOULD CONTINUE THROUGH SUNDOWN. A LINE OF SHOWERS
AND THUNDERSTORMS MAY MOVE THROUGH THE REGION FROM NORTH TO SOUTH
THIS EVENING/OVERNIGHT FROM OUTFLOW BOUNDARIES FROM STORMS TO THE
NORTH. THESE STORMS WOULD REDUCE CIGS AND HAVE GUSTY WINDS. WINDS
TOMORROW ARE EXPECTED TO BE CALMER FROM THE SOUTHEAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  93 77  94 78  91 / 20 30 10 10 00 00
BROWNSVILLE          77  95 76  97 79  94 / 20 30 10 10 00 00
HARLINGEN            75  95 76  97 77  95 / 20 30 10 10 00 00
MCALLEN              77 100 77  99 78  99 / 20 20 10 05 00 00
RIO GRANDE CITY      75 101 74 103 76 103 / 20 20 10 05 00 00
SOUTH PADRE ISLAND   77  89 77  89 80  88 / 20 30 10 10 00 00
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

54/64/VEGA
Hazardous weather outlook, May 29, 5:15 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
615 PM CDT SUN MAY 29 2005

TXZ248>257-301000-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
615 PM CDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL DEEP SOUTH TEXAS
UNTIL MIDNIGHT CDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...REMAINDER OF TONIGHT.

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF DEEP SOUTH
TEXAS THROUGH MIDNIGHT CDT. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS TONIGHT...SOME MAY BE SEVERE...WITH LOCALLY
HEAVY RAINFALL...DAMAGING WIND GUSTS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A CHANCE OF SHOWERS AND THUNDERSTORMS IS FORECAST FOR DEEP SOUTH
TEXAS THROUGH WEDNESDAY. STRONGER THUNDERSTORMS COULD PRODUCE LOCALLY
HEAVY RAINFALL...DAMAGING WIND GUSTS...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VANSPEYBROECK

In the hours before

Special weather statement, May 29, 3:05 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
405 PM CDT SUN MAY 29 2005

GMZ130-150-155-170-175-TXZ248>257-292315-
BROOKS-COASTAL CAMERON-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
COASTAL WATERS FROM PORT MANSFIELD TO RIO GRANDE OUT 20 NM-
COASTAL WILLACY-HIDALGO-INLAND CAMERON-INLAND WILLACY-JIM HOGG-
KENEDY-LAGUNA MADRE-STARR-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-
WATERS FROM PORT MANSFIELD TO RIO GRANDE EXTENDING FROM 20 TO 60 NM-
ZAPATA-
405 PM CDT SUN MAY 29 2005

...AN UNSTABLE AIRMASS OVER DEEP SOUTH TEXAS MAY RESULT IN STRONG
THUNDERSTORM DEVELOPMENT TONIGHT INTO MONDAY MORNING...

A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM CDT FOR AREAS JUST NORTH OF
THE RIO GRANDE VALLEY. AN UPPER LEVEL TROUGH OVER WEST CENTRAL TEXAS
WILL DRIFT SLOWLY SOUTHEAST AND UPPER LEVEL DISTURBANCES OVER
NORTHEAST MEXICO SHOULD MIGRATE OVER OUR REGION BENEATH THE TROUGH.
ANY THUNDERSTORM DEVELOPMENT OVER OUR AREA TONIGHT SHOULD BE
INTENSE...AS OUR ATMOSPHERE IS VERY MOIST AND UNSTABLE. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL COVERAGE THROUGH THE
EVENING WITH ISOLATED SEVERE STORMS POSSIBLE...MAINLY FROM HIDALGO
AND BROOKS COUNTIES WEST INTO ZAPATA COUNTY. THE MAIN CONCERN WILL BE
DAMAGING WINDS AND HAIL AROUND 1 INCH IN DIAMETER. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THE POSSIBILITY OF SEVERE THUNDERSTORM
DEVELOPMENT. PHILO

PHILO
Special weather statement, May 29, 4:43 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
543 PM CDT SUN MAY 29 2005

GMZ130-TXZ248>257-300100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-LAGUNA MADRE-STARR-ZAPATA-
543 PM CDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL MIDNIGHT CDT SUNDAY EVENING. THE WATCH INCLUDES THE
COUNTIES OF ZAPATA...JIM HOGG...STARR...BROOKS...HIDALGO...KENEDY...
WILLACY...AND CAMERON COUNTIES...INCLUDING THE WATERS OF THE LAGUNA
MADRE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL. ISOLATED
TORNADOES ARE ALSO POSSIBLE WITH SEVERE THUNDERSTORMS. IF TORNADOES
DO IN FACT DEVELOP OR ARE SPOTTED...THEN A TORNADO WARNING WILL BE
ISSUED.

EMERGENCY MANAGERS AND SPOTTER SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION. RESIDENTS ACROSS DEEP SOUTH TEXAS SHOULD REMAIN ALERT
AND BE READY TO QUICKLY ACT IF THREATENING WEATHER APPROACHES YOUR
AREA. IF SEVERE WEATHER IMPACTS YOUR AREA...THEN MOVE TO AN INTERIOR
ROOM.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WARNINGS REGARDING THIS DEVELOPING WEATHER SITUATION.

FOR THE LATEST WEATHER FORECASTS AND WARNINGS...VISIT OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/BRO

VANSPEYBROECK
Local storm report, May 29, 5:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
646 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 SE ZAPATA             26.84N 99.20W
05/29/2005  0.75 INCH        ZAPATA             TX   FIRE DEPT/RESCUE

&&

KMV

The radar

The Corpus Christi radar (KCRP), 195 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Zapata

When
May 29, 5:46 PM CST
Where
Zapata County, 5 mi SE of Zapata
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
26.850, -99.183

Hail, Kenedy

When
May 29, 6:15 PM CST
Where
Kenedy County, Sarita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.217, -97.800

Hail, Kenedy

When
May 29, 6:45 PM CST
Where
Kenedy County, Sarita
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.217, -97.800

Hail, Kenedy

When
May 29, 7:56 PM CST
Where
Kenedy County, 10 mi S of Sarita
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
27.067, -97.800

Hail, Starr

When
May 29, 10:25 PM CST
Where
Starr County, Roma
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
26.417, -99.017

Thunderstorm Wind, Hidalgo

When
May 30, 2:38 AM CST
Where
Hidalgo County, Mc Allen
Measured
70 kt (81 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
26.200, -98.233

Thunderstorm Wind, Cameron

When
May 30, 3:50 AM CST
Where
Cameron County, 5 mi WNW of Brownsville
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
25.950, -97.567

Thunderstorm Wind, Cameron

When
May 30, 3:50 AM CST
Where
Cameron County, Harlingen
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
26.183, -97.700

Thunderstorm Wind, Cameron

When
May 30, 4:40 AM CST
Where
Cameron County, Port Isabel
Measured
80 kt (92 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
26.067, -97.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452616, 5452617, 5452618, 5452619, 5452620, 5452621, 5452622, 5452623, 5452624.